My Experience With Both 40mg and 80mg of Accutane (Claravis). Photos & Videos.
Procedure specific satisfaction rating
My name is Alexis and I am 24 years old and I have suffered from severe acne for about 3 and a half years. When I first started breaking out, I had no idea what to do or how to treat it. I initially thought face washes, benzoyl peroxide and other random acne treatments would help with my blemishes and they didn't. I had tried everything I could possibly think of including different antibiotics and nothing helped improve my bad acne.
Finally, in September of 2016, I went to a dermatologist for some medical advice. She had suggested I try Accutane. I was skeptical at first because I had heard many horror stories about the severe side effects people get from Accutane. I had been told people have hair loss, horrible headaches, dry eyes, dry lips, depression, muscle aches, nosebleeds and many other side effects! I told her no at first and she reassured me that Accutane would work for me and the side-effects were not as bad as what everyone made them out to be. So, because I had had enough of dealing with my horrible skin, I decided to give it a shot. I was put on a type of Accutane called Claravis (isotretinoin). With my insurance, the cost of the pills themselves was only $15 dollars and the office visits were $35. They had put me on 40mg which was one pill once a day. They told me the treatment would take about 6 months. I started my treatment October 2016. If you are a female of childbearing age, you must wait a month to start Accutane to make sure you are not pregnant. You also must be on two forms of birth control while you're on accutane - birth control pills and condoms.
Finally, when I started, I was ecstatic. My skin got worse before it got better I might add. I was told this would happen and it really wasn't anything I couldn't handle. I knew that the bad stuff had to come out one way or another. After about 3 months I got switched to 80mg, which is 1 pill twice a day. My dermatologist, the lovely Dr. Stephanie Diamond MD, decided that my skin wasn't moving at the rate that it should and decided to put me on a higher dosage. I was all for it, whatever would help make my skin better. During the 2 months of being on 80mg, my skin made a complete transformation. The only downside was I had to experience the side effects a little more hardcore. My joints were killing me. I had super dry lips, which aquaphor helped with, and very dry skin. When I finally went back after those two months, I asked Dr. Diamond if she would take me back down to 40 mg because of my painful joints. She agreed that that would be the best option and reassured me that my skin would continue to improve. This was a great decision, because I had fewer side effects after dropping back to a lower dose of Claravis.
Finally, after my 6 months was up, my skin had made a complete transformation and has cleared completely! The side effects were truly not as bad as everyone had said. The worst one was the joint pain followed with dry lips, hair and skin. The monthly blood work wasn't something I looked forward to, but it wasn't bad. Everything was super easy to manage and I couldn't be happier with my decision. Accutane has changed my life for the better. Sounds dramatic but having horrible skin in your 20's (or any age for that matter) is crushing. Being able to fix my problem in such a short time span was amazing! The staff at Livonia Dermatology were amazing and I really can’t thank Dr. Diamond enough. I would recommend anyone to visit their facility.